Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 18, 2022, 11:06 PM CDT for Burke County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2022, 11:06 PM CDT (04:06 UTC)
- Expired
- Jul 18, 2022, 11:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Burke County, ND
The radar
The Minot AFB radar (KMBX), 129 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 7:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted.
092
WFUS53 KBIS 190406
TORBIS
NDC013-190430-
/O.NEW.KBIS.TO.W.0006.220719T0406Z-220719T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1106 PM CDT Mon Jul 18 2022
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
North central Burke County in northwestern North Dakota...
* Until 1130 PM CDT.
* At 1105 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Flaxton, or 10 miles northwest of
Bowbells, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Burke County, including the following locations...
Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4900 10225 4894 10218 4882 10254 4890 10261
4900 10261
TIME...MOT...LOC 0405Z 241DEG 31KT 4889 10244
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SMITH1 follow-up statement
114
WWUS53 KBIS 190419
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1119 PM CDT Mon Jul 18 2022
NDC013-190430-
/O.CON.KBIS.TO.W.0006.000000T0000Z-220719T0430Z/
Burke ND-
1119 PM CDT Mon Jul 18 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTH
CENTRAL BURKE COUNTY...
At 1119 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Flaxton, or 10 miles north of
Bowbells, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Flaxton and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4900 10225 4894 10218 4887 10240 4900 10247
TIME...MOT...LOC 0419Z 240DEG 31KT 4896 10226
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SMITHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 18, 9:04 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 18, 9:04 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 904 PM CDT Mon Jul 18 2022 .UPDATE... Issued at 900 PM CDT Mon Jul 18 2022 ** MESOSCALE UPDATE DISCUSSION ** As of 02 UTC, new, and rapidly-intensifying storms are forming west of Williston, on the leading edge of greater forcing aloft and just north of the surface triple point. The downstream air mass is characterized by increasingly-rich low-level moisture, with the storms beginning to impinge on an axis of lower 70s F dewpoints that extend from northern ND into far northeastern MT. This is generating strong to extreme bouyancy, albeit with some residual inhibition, with MUCAPE upwards of 4500 J/kg. Strong wind fields are in place with deep-layer shear of 50-60 kt, and low- level hodographs possess enough curvature and size to support up to 200 m2/s2 of 0-1-km SRH. Thus all severe hazards are possible, but the tornado risk may be somewhat mitigated if storms are not fully surface-based owing to residual inhibition. On the other hand, that inhibition could maintain semi-discrete supercells, which would bolster the risk of large to very large hail given the deep-layer shear and favorable lapse rates and bouyancy. Finally, the strong wind fields including 0-3-km bulk shear of 30-40 kt and DCAPE of 1000-1500 J/kg will favor damaging wind risk, especially if bowing segments develop, which could be the case if cold pools expand sufficiently to overcome residual capping. The main uncertainty with this scenario remains focused on convective coverage, especially with southward extent, owing to that capping. Even areas along the U.S. Highway 2 corridor may maintain some degree of capping as the upstream convection approaches. Further south yet, the 00 UTC Bismarck RAOB sampled considerable CIN for boundary-layer based parcels, so the high-based convection south and east of Bismarck is not realizing the full potential of the bouyancy profile. It has occasionally strengthened, but the severe-storm threat with those cells is lower. CJS UPDATE Issued at 848 PM CDT Mon Jul 18 2022 Quick update to expire the Heat Advisory at 9 PM CDT/8 PM MDT. UPDATE Issued at 802 PM CDT Mon Jul 18 2022 SPC has issued Severe Thunderstorm Watch 475 for basically the northern two tiers of counties in northwest and north central North Dakota plus McKenzie county. UPDATE Issued at 643 PM CDT Mon Jul 18 2022 Decided to go ahead and extend the Heat Advisory until 02z with plenty of stations still seeing heat index values in the 100 to 105 degree range. The other challenge tonight will be approaching severe thunderstorms coming from northeastern Montana. These storms should continue to become better organized as they approach northwest North Dakota in the next one to three hours. Very large hail up to two inches in diameter are possible with any of these storms that can stay discrete (one cell northwest near Poplar Montana continues to try and develop ahead of the main line of storms further west). However, it appears upscale growth into an MCS or multiple line segments/bows will start the transition to a wind threat rather quickly. A brief tornado also can't be ruled out with either storm mode as the low level jet starts to kick in. By the time this MCS reaches northwest North Dakota, the environment will be favorable for severe wind gusts to 75 mph given large DCAPE, strong 0-3km bulk shear, and strong BRN shear per RAP mesoanalysis trends. These storms will likely continue through the night across the northern third of the state. For this update, the main change was to tweak the precipitation chances to better account for storm timing/radar observations and to extend the Heat Advisory. Otherwise, just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 230 PM CDT Mon Jul 18 2022 Forecast highlights in the short term period will be the warm and humid conditions today and strong to severe thunderstorm chances later today into tonight. Currently, upper ridge axis extending north/northeast across the Dakotas this afternoon, with a developing sfc low over the lee of the Montana rockies and another low over the Black Hills. Sfc trough extends from southwest ND to northeast ND as evident in sfc wind obs. Persistent band of mid to upper level clouds, associated with a mid level wave, has been over southwest ND into east central ND for much of the day, and has wrecked havoc on the daytime temperature forecast. No signs of this eroding, so went ahead and lowered highs for today by several degrees for those locations impacted by the cloud cover. Still very humid with sfc dewpoint temperatures in the low to mid 70s most areas. Have opted to leave the heat advisory as is with this product issuance as even despite the clouds, we will still approach and exceed 100F heat index over most areas this afternoon. A few CAMs still indicate that we may see a few storms south central and east into the James River Valley this afternoon or early evening. High CAPE here along with modest shear, so an isolated severe storm remains possible if any convection can fire up. As of 19Z there are a few towering CU just northeast of the Black Hills moving northeast, so perhaps this is what we will get in a few hours. The main threat remains over northwest and north central North Dakota later today through this evening, and perhaps for a few hours overnight. The strong/compact mid level low will be over north central MT by 00Z, then developing into far northwest ND by around 06Z. As forcing aloft approaches and interacts with an eastward moving cold front, expecting to see discrete storm development with large to very large hail a threat given straight hodographs, and also a severe wind threat with high DCAPE and as 0-3km wind shear increases. RAP and HRRR sfc low placement and forecast wind fields put the frontal triple point across northeast MT and northwest ND this evening, so this area will see the max forcing for potentially high end severe storms. A tornado or two will be possible as well given the low level wind shear projected and the potential strength of any updrafts. Discrete cells are then expected to congeal into one or two segments as they march across northern ND late in the evening and overnight. Steep lapse rates will maintain a large hail threat, in addition to the severe wind gust potential. Would expect a severe weather watch to be issued at some point over the next few to several hours. How far south the severe threat goes is in question. In the wake of the cold front, gusty northwest winds will develop west into central after midnight. There may be an hour or two period along to immediately behind the cold front where we may see stronger winds with gusts to 40-45 knots. .LONG TERM...(Tuesday through Monday) Issued at 230 PM CDT Mon Jul 18 2022 The long term begins with the strong mid level over northwest North Dakota, and its associated sfc low across the Red River Valley. Gusty west/northwest winds will develop quickly from west to east Tuesday morning as the boundary layer starts to mix. The gusty winds will then continue through the day Tuesday before slowly winding down west to east Tuesday night. Gradient forcing isn't overly impressive, but there is a good unidirectional wind profile so decent momentum transfer is expected. In addition, scattered wrap around showers and isolated thunderstorms are forecast for much of the day Tuesday, so potential is there for this activity to mix down an occasional isolated strong wind gust most anywhere. More favorable location for the stronger winds and future wind headlines is still over the higher terrain of the southwest, though may need headlines over a broader area to cover the mix down potential. Will let the midnight shift issue any possibly wind headlines as we focus for now on the heat and severe potential today and tonight. Behind the cold front, much drier and cooler air will push into the region for Tuesday, with dewpoint temperatures in the 50s and highs in the 70s and 80s. A slow warming trend and mainly dry weather can then be expected through Friday with a west/northwest flow aloft in place across the Northern Plains. There may be a few embedded waves moving through the flow aloft, which could bring some precipitation to our area, more so towards the end of the work week. Ensembles and NBM remain in somewhat agreement with more defined wave moving across the region this coming weekend, which would bring our next best chance for widespread precipitation and thunderstorm chances. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 643 PM CDT Mon Jul 18 2022 VFR conditions should prevail for most areas through the period. Showers and thunderstorms will be on the increase from west to east and mainly across the northern third of the state tonight, possibly impacting KISN and KMOT. Some of these storms could become severe with very large hail up to two inches in diameter and damaging wind gusts to 75 mph. Brief MVFR/IFR conditions are possible if any of the heavier storm cores move overhead. Storms should diminish from west to east overnight, but a few more showers are likely north and central on Tuesday. Strong northwest winds will start to develop by late Tuesday morning and last through the afternoon, with the highest gusts up to 45 mph. The strongest winds on Tuesday will be across the south. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...CJS UPDATE...ZH SHORT TERM...NH LONG TERM...NH AVIATION...ZH
Hazardous weather outlook, Jul 18, 8:51 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Mon Jul 18 2022 NDZ018>023-025-031>037-040>048-050-051-200200- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 851 PM CDT Mon Jul 18 2022 /751 PM MDT Mon Jul 18 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible tonight across portions of central and southern North Dakota. The main threats will be damaging winds up to 60 mph, and large hail up to the size of a quarter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212. NDZ001>005-009>013-017-200200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 851 PM CDT Mon Jul 18 2022 /751 PM MDT Mon Jul 18 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Scattered to numerous severe thunderstorms are forecast across portions of northern North Dakota late this afternoon through tonight. The main threats will be damaging winds up to 75 mph, and very large hail up to two inches in diameter. A tornado or two is possible. A Severe Thunderstorm Watch is in effect until 2 AM CDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212.
In the hours before
Local storm report, Jul 18, 9:57 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 6 N BONETRAIL 48.50N 103.82W
07/18/2022 E60 MPH WILLIAMS ND TRAINED SPOTTER
ESTIMATED 60 MPH GUSTS WITH INITIAL PUSH OF
WIND. TIME ESTIMATED FROM RADAR.
&&
ZHLocal storm report, Jul 18, 10:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST 2 S ALAMO 48.55N 103.47W
07/18/2022 M60 MPH WILLIAMS ND MESONET
GUST MEASURED FROM NDAWN MESONET STATION.
&&
ZHSpecial weather statement, Jul 18, 10:16 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1016 PM CDT Mon Jul 18 2022
NDZ047-048-050-051-190345-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-
1016 PM CDT Mon Jul 18 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN LAMOURE,
WESTERN DICKEY, SOUTHEASTERN LOGAN AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 1045 PM CDT...
At 1016 PM CDT, a strong thunderstorm was located 5 miles south of
Kulm, or 14 miles southwest of Edgeley, moving northeast at 30 mph.
HAZARD...Wind gusts to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edgeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4635 9918 4657 9868 4600 9829 4594 9864
4594 9887
TIME...MOT...LOC 0316Z 245DEG 26KT 4623 9894
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HARGROVELocal storm report, Jul 18, 10:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 5 N BLACKTAIL LAKE 48.50N 103.73W
07/18/2022 M73 MPH WILLIAMS ND PUBLIC
MEASURED BY A PERSONAL WEATHER STATION.
&&
CJSLocal storm report, Jul 18, 10:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 9 S NOONAN 48.76N 103.01W
07/18/2022 M79 MPH DIVIDE ND MESONET
NDAWN STATION MEASURED SUSTAINED 60 MPH AND
A GUST TO 79 MPH.
&&
ZHLocal storm report, Jul 18, 10:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 7 S CROSBY 48.81N 103.29W
07/18/2022 M61 MPH DIVIDE ND MESONET
NDAWN MESONET STATION.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:52 PM CDT | Special Weather Statement | BIS | McIntosh | 23 min |
| Jul 18, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 56 min |
| Jul 18, 9:38 PM CDT | Special Weather Statement | BIS | McIntosh | 37 min |
| Jul 18, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 62 min |
| Jul 18, 10:16 PM CDT | Special Weather Statement | BIS | Dickey | 29 min |
| Jul 18, 10:41 PM CDT | Tornado Warning | BIS | Burke, Divide | 34 min |
| Jul 18, 11:02 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| Jul 18, 11:15 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Ward, Williams | 41 min |
| Jul 18, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville, Ward | 38 min |
| Jul 18, 11:56 PM CDT | Special Weather Statement | BIS | Dickey | 34 min |
| Jul 18, 11:59 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 61 min |
| Jul 19, 12:45 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 60 min |
| Jul 19, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, Mountrail, Renville, Ward | 60 min |
| Jul 19, 2:23 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 37 min |
| Jul 19, 2:48 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Emmons and 10 more | 17 hr |
| Jul 19, 2:57 AM CDT | Special Weather Statement | BIS | McHenry | 33 min |
| Jul 19, 3:00 AM CDT | Special Weather Statement | BIS | Bottineau | 30 min |
| Jul 19, 3:28 AM CDT | Special Weather Statement | BIS | Rolette | 32 min |
| Jul 19, 3:35 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 40 min |
| Jul 19, 4:11 AM CDT | Special Weather Statement | BIS | Rolette | 34 min |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.